22 doctors weighed in:
Anti-depressants & the inability to orgasm in men?
22 doctors weighed in

Dr. Steven Reidbord
Psychiatry
15 doctors agree
In brief: SSRIs can do this
Anorgasmia means inability to have an orgasm.
Ssri antidepressants (prozac, zoloft, celexa, lexapro, (escitalopram) paxil) are well-known to do this, in both men and women, for a sizable minority of patients. The side-effect is temporary (it ends if the ssri is stopped), and sometimes additional meds can be added to counteract this side-effect if the ssri is otherwise helpful.

In brief: SSRIs can do this
Anorgasmia means inability to have an orgasm.
Ssri antidepressants (prozac, zoloft, celexa, lexapro, (escitalopram) paxil) are well-known to do this, in both men and women, for a sizable minority of patients. The side-effect is temporary (it ends if the ssri is stopped), and sometimes additional meds can be added to counteract this side-effect if the ssri is otherwise helpful.
Dr. Steven Reidbord
Dr. Steven Reidbord
Thank
1 comment
Dr. Steven Reidbord
Citalopram = Celexa, so that could be (part of?) the problem. Wellbutrin often counters its anorgasmia effect though, about half the time in my experience. There are many other causes of anorgasmia, both medical (or medication-related) and psychological. He should discuss this with his primary care doctor to sort it out. If there's nothing medical, maybe see a sex therapist or counselor.
Dr. K. Olson
Psychiatry
7 doctors agree
In brief: No O
This is a common reason men discontinue antidepressants.
It can help to consider the side effect when choosing the medication. Several do not have as high of an incidence - bupropion, nefazadone, and possibly viibryd (vilazodone hydrochloride). Add ons can work some of the time - bupropion, buspirone. Underlying physiological problems can be worsened with meds. Check testosterone levels. Shortening the time on med helps.

In brief: No O
This is a common reason men discontinue antidepressants.
It can help to consider the side effect when choosing the medication. Several do not have as high of an incidence - bupropion, nefazadone, and possibly viibryd (vilazodone hydrochloride). Add ons can work some of the time - bupropion, buspirone. Underlying physiological problems can be worsened with meds. Check testosterone levels. Shortening the time on med helps.
Dr. K. Olson
Dr. K. Olson
Thank
1 comment
Dr. Neil Liebowitz
For most people this can be managed by the above suggestions. For some who seem to be anorgasmic on even low doses of antidepressants, I've found the bipolar med, lamictal treats the depression without this side effect.
Dr. George Klauber
Pediatrics - Urology
1 doctor agrees
In brief: Unfortunate effect
Inability to orgasm is a well known sideeffect of many anti-depressants.
Discuss this with your doctor. Hopefully medication can either be changed to one one that does not have the same side-effect or you can slowly be weaned off and no longer require the medication. This should only be done under medical supervision. Good luck.

In brief: Unfortunate effect
Inability to orgasm is a well known sideeffect of many anti-depressants.
Discuss this with your doctor. Hopefully medication can either be changed to one one that does not have the same side-effect or you can slowly be weaned off and no longer require the medication. This should only be done under medical supervision. Good luck.
Dr. George Klauber
Dr. George Klauber
Thank
Read more answers from doctors